Ohio, 2004

Tornadoes and Flash Flooding in Ohio, May 27 to 28, 2004

May 27 to 28, 2004 · NWS ILN · 55 events in 18 counties and zones

17 hail, 13 thunderstorm wind, 12 flood, 9 flash flood, 4 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$275,000
Crop damage
None recorded
Events
55

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 27, 3:45 PM EST, 15 minutes earlier.

Area forecast discussion, May 27, 3:45 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
445 PM EDT THU MAY 27 2004

.SHORT TERM...
CONVECTION HAS DEVELOPED IN CONVERGENT ZONE IN CENTRAL INDIANA.
FURTHER THUNDERSTORM ACTIVITY IS OCCURRING FURTHER WEST IN
MISSOURI. EXPECT AN INCREASE IN CONVECTION THROUGH THE EVENING WITH
THE POTENTIAL FOR SEVERE WEATHER AND FLOODING. CANNOT RULE OUT
FLOODING IN THE NORTHERN ZONES AS STORMS WILL BE CAPABLE OF
PRODUCING LOCALLY HEAVY RAINFALL. BUT THE WIDESPREAD THREAT REMAINS
IN SOUTHERN THIRD OF COUNTIES WHERE 1 HOUR FLASH FLOOD GUIDANCE IS
1/2 INCH OR LESS. SO HAVE EXTENDED FLOOD WATCH THERE THROUGH 4 AM
EDT.

FRONT WILL BE MOVING THROUGH OVERNIGHT WHICH WILL BRING THE
PRECIPITATION TO AN END. ALTHOUGH HAVE HELD ONTO A SLIGHT CHANCE IN
FAR SOUTHERN ZONES FOR EARLY FRIDAY MORNING. HIGH PRESSURE BUILDING
IN FROM THE NORTHWEST WILL BRING A DRIER AIRMASS. FRONT WILL THEN
BEGIN RETURNING NORTH ON SATURDAY NIGHT. WITH INCREASING MOISTURE
AND THE BOUNDARY NEARBY CANNOT RULE OUT SOME PRECIPITATION IN
SOUTHWEST ZONES LATE THAT NIGHT.

&&

.LONG TERM...
PERSISTENT FRNTL BNDRY MAKES RETURN TO REGION SUN WITH WARM HUMID
AIRMASS AND POTENTIAL FOR CONVECTION.  IT WILL LIFT NORTH AS A WARM
FRNT IN RESPONSE TO AN INTENSIFYING SFC LO OVER UPR MISSISSIPPI
VLY.  AS SFC LO OCCLUDES AND DEEP UPR TROF SHIFT INTO OH VLY
MON...STRONG COLD FRNT WILL SWING THRU FCST AREA WITH CHANCE FOR
TSTMS.  THIS LOOKS TO BE AN IDEAL SETUP FOR SVR WX...AND WILL HAVE
TO BE MONITORED OVER THE UPCOMING HOLIDAY WEEKEND.  ONE MAJOR FACTOR
FOR SVR WILL BE TIMING OF FROPA WHICH EXTENDED MODELS DIFFER ON.
00Z GFS LESS AMPLIFIED WITH UPR FLO PATTERN...AND THUS MORE
PROGRESSIVE WITH FROPA (EAST OF REGION BY ERLY MON AFTN).
ECMWF/UKMET BOTH MORE AMPLIFIED AND SLOWER WITH FROPA ACRS FCST AREA
DURING THE AFTN.  WITH RECENT MODEL TRENDS SUPPORTING SLOWER
SOLN...HAVE KEPT POPS ACRS REGION FOR GOOD PART OF DAY.  WHILE THIS
WOULD ALLOW FOR MORE SFC HEATING AND BETTER INSTABILITY ACRS FCST
AREA...STRONG DYNAMICS WITH SYSTEM INDCG POTENTIAL FOR SVR
REGARDLESS IF FROPA OCCURS DURING MORNING OR AFTN.

PATTERN SHIFT FOR OH VLY AND LWR GRT LKS FOR REMAINDER OF EXTND AS
DVLPG UPR LVL RIDGE ACRS WESTERN CONUS ALLOWS BROAD UPR TROF TO DVLP
ACRS EASTERN HALF OF COUNTRY.  SECONDARY FROPA FOR TUES WILL BRING
CHC SHRA/TSTMS AND REINFORCING SHOT OF COOLER/DRIER AIR. ALL MODELS
ARE LESS AMPLIFIED THAN PREV DAYS RUNS WITH UPR TROF...AND AS A
RESULT HAVE LOWERED POPS AND RAISED TEMPS A BIT WED/THURS.  NW FLO
WILL BRING PLEASANT CONDITIONS WITH NEAR/SLIGHTLY BLO NORMAL TEMPS
AND GENERALLY DRY WX.  RYAN

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
IN...FLOOD WATCH THROUGH 4 AM EDT INZ073>075.
KY...FLOOD WATCH THROUGH 4 AM EDT KYZ089>100.
OH...FLOOD WATCH THROUGH 4 AM EDT OHZ077>082-088.

&&
Hazardous weather outlook, May 27, 4:12 AM EST, 11 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
512 AM EDT THU MAY 27 2004

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-271111-
ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-
CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH-
DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN-
FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-
HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH-
LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH-
OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN-
ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH-
UNION IN-WARREN OH-WAYNE IN-
512 AM EDT THU MAY 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY INTO
THIS EVENING OVER EASTERN INDIANA...SOUTHWEST OHIO AND NORTHERN
KENTUCKY. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS.

ALONG WITH THE SEVERE WEATHER...THE THREAT FOR HEAVY RAIN AND
FLOODING WILL EXIST INTO TONIGHT ACROSS SOUTHEAST INDIANA...
NORTHERN KENTUCKY AND SOUTHERN OHIO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SEVERE STORMS MAY ALSO BE POSSIBLE ON MONDAY...MEMORIAL DAY...
WHEN A COLD FRONT IS EXPECTED TO MOVE THROUGH THE REGION.
REFER TO LATER HAZARDOUS WEATHER OUTLOOKS FOR MORE DETAILED
INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO TONIGHT.

AR

The radar

The Cincinnati radar (KILN), 131 km away, was scanning. The volume nearest the first event began at 21:06 UTC.

Open the radar archive at this moment

Event by event

17 hail, 13 thunderstorm wind, 12 flood, 9 flash flood, 4 tornado. Local standard time, as filed.

Hail, Auglaize

When
May 27, 4:00 PM EST to 4:01 PM EST
Where
Auglaize County, New Bremen
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.561, -84.222 (the zone’s center; the record gives no point)

Thunderstorm Wind, Darke

When
May 27, 4:05 PM EST to 4:09 PM EST
Where
Darke County, Hollansburg
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
39.633, -84.067

Trees were downed and quarter size hail fell.

Hail, Auglaize

When
May 27, 4:05 PM EST to 4:09 PM EST
Where
Auglaize County, New Bremen
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
39.450, -83.533

Hail, Montgomery

When
May 27, 4:20 PM EST to 4:29 PM EST
Where
Montgomery County, Brookville
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.850, -82.850

Trees were also downed in Brookville.

Thunderstorm Wind, Preble

When
May 27, 4:22 PM EST to 4:25 PM EST
Where
Preble County, Verona
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
38.933, -83.567

Numerous large limbs were downed.

Hail, Miami

When
May 27, 4:29 PM EST to 4:33 PM EST
Where
Miami County, West Milton
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.333, -83.333

Hail, Montgomery

When
May 27, 4:50 PM EST to 4:54 PM EST
Where
Montgomery County, Kettering
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.350, -83.383

Hail, Greene

When
May 27, 4:54 PM EST to 4:58 PM EST
Where
Greene County, 1 mi W of Beavercreek
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.333, -82.983

Hail, Greene

When
May 27, 5:10 PM EST to 5:15 PM EST
Where
Greene County, Xenia
Measured
2 in hail
Property damage
$30,000
Reported by
TRAINED SPOTTER
Coordinates
39.117, -84.550

Seven trees were also downed along Home Avenue on the south side of town.

Flood, Darke

When
May 27, 5:15 PM EST to 6:30 PM EST
Where
Darke forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.100, -83.983

Clusters of severe thunderstorms developed across the Miami Valley during the late afternoon, and propagated south and east into southwest and south central Ohio during the evening. Many of the storms trained through these areas, producing three to four inches of rain over about a four hour period. Numerous roads were flooded and closed across the region, with several creeks and small streams out of their banks.

Thunderstorm Wind, Warren

When
May 27, 5:15 PM EST to 5:18 PM EST
Where
Warren County, 3 mi NE of Waynesville
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
PARK/FOREST SERVICE
Coordinates
39.050, -83.917

Large limbs were downed along a park trail at Caesar Creek State Park.

Hail, Darke

When
May 27, 5:17 PM EST to 5:21 PM EST
Where
Darke County, New Madison
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.133, -82.967

Thunderstorm Wind, Greene

When
May 27, 5:28 PM EST to 5:29 PM EST
Where
Greene County, Bowersville
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.617, -84.150

A home on Hargrave Road sustained minor roof damage, and a livestock barn collapsed due to the high winds. Penny size hail also occurred.

Thunderstorm Wind, Fayette

When
May 27, 5:29 PM EST to 5:30 PM EST
Where
Fayette County, 3 mi SW of Octa
Measured
55 kt (63 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.200, -83.617

Measured from an Ohio Department of Transportation (ODOT) Sensor on Interstate 71.

Thunderstorm Wind, Clinton

When
May 27, 5:30 PM EST to 5:33 PM EST
Where
Clinton County, Sabina
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
39.050, -84.050

Numerous trees were downed.

Tornado, Fayette

When
May 27, 5:35 PM EST to 5:37 PM EST
Where
Fayette County, 6 mi SW of Washington Court Hou
Rating
F0
Path length
0.1 mi
Path width
10 yd
Reported by
NWS STORM SURVEY
Coordinates
39.567, -84.050

Brief tornado touchdown in a farm field near the intersection of Snow Hill Road and Greenfield-Sabina Road.

Tornado, Fayette

When
May 27, 5:45 PM EST to 5:54 PM EST
Where
Fayette County, 3 mi SE of Rock Mills
Rating
F1
Path length
2.5 mi
Path width
50 yd
Injuries
1 direct, 0 indirect
Property damage
$50,000
Reported by
NWS STORM SURVEY
Coordinates
39.567, -83.650

A tornado touched down near Ghormley and traveled east into western Ross County. Three barns were severely damaged, with one man suffering injuries from being trapped in one of the damaged barns.

Tornado, Ross

When
May 27, 5:54 PM EST to 5:57 PM EST
Where
Ross County, 4 mi N of South Salem
Rating
F0
Path length
0.5 mi
Path width
10 yd
Property damage
$30,000
Reported by
NWS STORM SURVEY
Coordinates
39.883, -84.317

A tornado moved out of southern Fayette County into extreme western Ross County before lifting. A barn and a windmill were heavily damaged.

Hail, Montgomery

When
May 27, 5:56 PM EST to 6:00 PM EST
Where
Montgomery County, New Lebanon
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
40.433, -84.383

Thunderstorm Wind, Preble

When
May 27, 6:12 PM EST to 6:14 PM EST
Where
Preble County, 5 mi NE of Lewisburg
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
38.817, -82.717

Trees were knocked down.

Hail, Greene

When
May 27, 6:12 PM EST to 6:16 PM EST
Where
Greene County, Bellbrook
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.692, -83.890 (the zone’s center; the record gives no point)

Flood, Fayette

When
May 27, 6:55 PM EST to 8:00 PM EST
Where
Fayette forecast zone
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.900, -84.483

Clusters of severe thunderstorms developed across the Miami Valley during the late afternoon, and propagated south and east into southwest and south central Ohio during the evening. Many of the storms trained through these areas, producing three to four inches of rain over about a four hour period. Numerous roads were flooded and closed across the region, with several creeks and small streams out of their banks.

Hail, Highland

When
May 27, 6:58 PM EST to 7:02 PM EST
Where
Highland County, Greenfield
Measured
1 in hail
Property damage
$8,000
Reported by
LAW ENFORCEMENT
Coordinates
39.185, -83.601 (the zone’s center; the record gives no point)

A roof was peeled off of a barn.

Hail, Ross

When
May 27, 6:58 PM EST to 7:02 PM EST
Where
Ross County, 1 mi W of South Salem
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.338, -83.057 (the zone’s center; the record gives no point)

Hail, Adams

When
May 27, 7:00 PM EST to 7:04 PM EST
Where
Adams County, Seaman
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.846, -83.472 (the zone’s center; the record gives no point)

Thunderstorm Wind, Fayette

When
May 27, 7:00 PM EST to 7:04 PM EST
Where
Fayette County, Good Hope
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
39.560, -83.456 (the zone’s center; the record gives no point)

Trees were downed.

Hail, Scioto

When
May 27, 7:02 PM EST to 7:06 PM EST
Where
Scioto County, Minford
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.804, -82.993 (the zone’s center; the record gives no point)

Hail, Hamilton

When
May 27, 7:04 PM EST to 7:08 PM EST
Where
Hamilton County, Cincinnati
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.196, -84.543 (the zone’s center; the record gives no point)

Thunderstorm Wind, Ross

When
May 27, 7:18 PM EST to 7:21 PM EST
Where
Ross County, Chillicothe
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
39.338, -83.057 (the zone’s center; the record gives no point)

A few trees were downed.

Tornado, Brown

When
May 27, 7:20 PM EST to 7:25 PM EST
Where
Brown County, 5 mi NW of Mt Orab
Rating
F1
Path length
2 mi
Path width
167 yd
Property damage
$100,000
Reported by
NWS STORM SURVEY
Coordinates
39.750, -84.383

A tornado touched down along Five Mile Road, just northwest of Greenbush. Several mobile homes and a well built house sustained major damage. Numerous trees were uprooted and downed.

Thunderstorm Wind, Clermont

When
May 27, 7:20 PM EST to 7:23 PM EST
Where
Clermont County, Williamsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
DEPT OF HIGHWAYS
Coordinates
39.047, -84.152 (the zone’s center; the record gives no point)

Trees were downed.

Thunderstorm Wind, Pike

When
May 27, 7:25 PM EST to 7:28 PM EST
Where
Pike County, Waverly
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
39.077, -83.067 (the zone’s center; the record gives no point)

Two trees were knocked down.

Hail, Highland

When
May 27, 7:27 PM EST to 7:31 PM EST
Where
Highland County, Hillsboro
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.185, -83.601 (the zone’s center; the record gives no point)

Flood, Montgomery

When
May 27, 7:30 PM EST to 7:40 PM EST
Where
Montgomery forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.000, -84.783

Clusters of severe thunderstorms developed across the Miami Valley during the late afternoon, and propagated south and east into southwest and south central Ohio during the evening. Many of the storms trained through these areas, producing three to four inches of rain over about a four hour period. Numerous roads were flooded and closed across the region, with several creeks and small streams out of their banks.

Thunderstorm Wind, Montgomery

When
May 27, 7:30 PM EST to 7:33 PM EST
Where
Montgomery County, Centerville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
39.755, -84.291 (the zone’s center; the record gives no point)

Trees and power lines were knocked down.

Hail, Brown

When
May 27, 7:32 PM EST to 7:36 PM EST
Where
Brown County, Mt Orab
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.934, -83.867 (the zone’s center; the record gives no point)

Thunderstorm Wind, Scioto

When
May 27, 8:05 PM EST to 8:08 PM EST
Where
Scioto County, South Webster
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
LAW ENFORCEMENT
Coordinates
38.804, -82.993 (the zone’s center; the record gives no point)

Twelve trees were downed.

Flash Flood, Highland

When
May 27, 8:15 PM EST to 9:45 PM EST
Where
Highland County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
39.185, -83.601 (the zone’s center; the record gives no point)

Numerous roads were flooded.

Flash Flood, Scioto

When
May 27, 8:21 PM EST to 9:45 PM EST
Where
Scioto County, Minford
Reported by
EMERGENCY MANAGER
Coordinates
38.804, -82.993 (the zone’s center; the record gives no point)

Several trailers were evacuated.

Flood, Hocking

When
May 27, 8:30 PM EST to 8:40 PM EST
Where
Hocking forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.433, -84.383

Clusters of severe thunderstorms developed across the Miami Valley during the late afternoon, and propagated south and east into southwest and south central Ohio during the evening. Many of the storms trained through these areas, producing three to four inches of rain over about a four hour period. Numerous roads were flooded and closed across the region, with several creeks and small streams out of their banks.

Flood, Montgomery

When
May 27, 9:00 PM EST to 9:40 PM EST
Where
Montgomery forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.833, -84.417

Clusters of severe thunderstorms developed across the Miami Valley during the late afternoon, and propagated south and east into southwest and south central Ohio during the evening. Many of the storms trained through these areas, producing three to four inches of rain over about a four hour period. Numerous roads were flooded and closed across the region, with several creeks and small streams out of their banks.

Flash Flood, Pike

When
May 27, 9:00 PM EST to 9:20 PM EST
Where
Pike County, 8 mi W of Piketon
Reported by
LAW ENFORCEMENT
Coordinates
39.077, -83.067 (the zone’s center; the record gives no point)

A couple roads were flooded in the western part of the county.

Flash Flood, Darke

When
May 27, 9:00 PM EST to 9:30 PM EST
Where
Darke County, 10 mi S of Greenville
Reported by
LAW ENFORCEMENT
Coordinates
40.133, -84.619 (the zone’s center; the record gives no point)

Two roads were flooded and closed in the southern part of the county.

Flash Flood, Montgomery

When
May 27, 9:37 PM EST to 11:00 PM EST
Where
Montgomery County, 2 mi S of Farmersville
Reported by
LAW ENFORCEMENT
Coordinates
39.755, -84.291 (the zone’s center; the record gives no point)

Twin Creek went out of its banks. Several roads were also flooded in the area.

Flash Flood, Preble

When
May 27, 9:42 PM EST to 11:00 PM EST
Where
Preble County, 6 mi E of New Paris
Reported by
LAW ENFORCEMENT
Coordinates
39.742, -84.648 (the zone’s center; the record gives no point)

A couple roads were flooded and impassable.

Flood, Clinton

When
May 27, 10:00 PM EST to May 28, 12:30 AM EST
Where
Clinton forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
39.967, -84.333

Clusters of severe thunderstorms developed across the Miami Valley during the late afternoon, and propagated south and east into southwest and south central Ohio during the evening. Many of the storms trained through these areas, producing three to four inches of rain over about a four hour period. Numerous roads were flooded and closed across the region, with several creeks and small streams out of their banks.

Flood, Ross

When
May 27, 10:00 PM EST to May 28, 1:00 AM EST
Where
Ross forecast zone
Reported by
NEWSPAPER
Coordinates
39.683, -83.933

Clusters of severe thunderstorms developed across the Miami Valley during the late afternoon, and propagated south and east into southwest and south central Ohio during the evening. Many of the storms trained through these areas, producing three to four inches of rain over about a four hour period. Numerous roads were flooded and closed across the region, with several creeks and small streams out of their banks.

Flash Flood, Pike

When
May 27, 10:30 PM EST to May 28, 12:00 AM EST
Where
Pike County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
39.467, -83.517

Several roads were flooded and impassable.

Flood, Highland

When
May 27, 10:45 PM EST to May 28, 12:30 AM EST
Where
Highland forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.483, -83.650

Clusters of severe thunderstorms developed across the Miami Valley during the late afternoon, and propagated south and east into southwest and south central Ohio during the evening. Many of the storms trained through these areas, producing three to four inches of rain over about a four hour period. Numerous roads were flooded and closed across the region, with several creeks and small streams out of their banks.

Flood, Greene

When
May 27, 10:55 PM EST to 10:59 PM EST
Where
Greene forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.733, -84.183

Clusters of severe thunderstorms developed across the Miami Valley during the late afternoon, and propagated south and east into southwest and south central Ohio during the evening. Many of the storms trained through these areas, producing three to four inches of rain over about a four hour period. Numerous roads were flooded and closed across the region, with several creeks and small streams out of their banks.

Flash Flood, Scioto

When
May 27, 11:00 PM EST to May 28, 1:00 AM EST
Where
Scioto County, Minford
Reported by
EMERGENCY MANAGER
Coordinates
39.383, -83.317

There were several evacuations of homes, and roads were flooded and impassable across the eastern part of the county.

Flash Flood, Darke

When
May 27, 11:30 PM EST to 11:40 PM EST
Where
Darke County, Arcanum
Reported by
LAW ENFORCEMENT
Coordinates
39.400, -83.383

Several roads were flooded and closed.

Flood, Greene

When
May 27, 11:30 PM EST to May 28, 12:45 AM EST
Where
Greene forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.967, -84.700

Clusters of severe thunderstorms developed across the Miami Valley during the late afternoon, and propagated south and east into southwest and south central Ohio during the evening. Many of the storms trained through these areas, producing three to four inches of rain over about a four hour period. Numerous roads were flooded and closed across the region, with several creeks and small streams out of their banks.

Flood, Fayette

When
May 28, 12:00 AM EST to 1:00 AM EST
Where
Fayette forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.750, -84.083

Clusters of severe thunderstorms developed across the Miami Valley during the late afternoon, and propagated south and east into southwest and south central Ohio during the evening. Many of the storms trained through these areas, producing three to four inches of rain over about a four hour period. Numerous roads were flooded and closed across the region, with several creeks and small streams out of their banks.

Flood, Hocking

When
May 28, 1:00 AM EST to 1:20 AM EST
Where
Hocking forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.583, -83.733

Clusters of severe thunderstorms developed across the Miami Valley during the late afternoon, and propagated south and east into southwest and south central Ohio during the evening. Many of the storms trained through these areas, producing three to four inches of rain over about a four hour period. Numerous roads were flooded and closed across the region, with several creeks and small streams out of their banks.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2004Every state in 2004This day in weather historyThe tornado archive for Ohio, 2004Warnings in Ohio, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401696, 5401592, 5401594, 5401595, 5401593, 5401597, 5401596, 5401598, 5401599, 5401067, 5401603, 5401602, 5401600, 5401604, 5401601, 5401588, 5401589, 5401590, 5401606, 5401605, 5401607, 5401069, 5401686, 5401687, 5401608, 5401684, 5401685, 5401689, 5401688, 5401591, 5401691, 5401692, 5401694, 5401068, 5401690, 5401693, 5401695, 5401700, 5401699, 5401070, and more.